Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Birth control question
    avatar
    An_197889 posted:
    Our daughter is engaged and just started taking birth control this week (Avianne). She has not had migraines in 5 years. Within 2 hrs. of taking Avianne, she had the most severe migraine in those yrs. and was throwing up as well. Can you recommend a birth control that may not cause these symptoms? She is looking for a low cost birth control that does not have as many side effects. She tried it again the second day with the same effects. She has migraines with auras as well. Since moving to Colorado from the South 5 yrs. ago, she has not had migraines until now.
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear Anon: Given that she has migraines with aura and a very severe migraine in response to using one of the lowest dose combined estrogen plus progestin birth control pills (BCPs) she may not be a candidate for "regular" BCPs. My best GUESS is that she may have been put on this pill because her GYN heard about the severe migraines in her health history.

    So where does this leave her? Here is a partial list of some options for birth control:

    1. Progestin only "mini pill"--these have 1/3 the amount of progestin and zero estrogen (estrogen is thought to be the migraine culprit). Mini pills are slightly less effective but still have the convenience of a pill.

    2. IUD--this could either be the progestin IUD {"Mirena") or the copper IUD ("Paragard"). Very reliable, but each has it's own pluses and minuses.

    3. Implanon--another progestin only method, it is very reliable and involves an implant in the arm.

    4. DepoProvera low dose--all progestin, very reliable but can have breakthrough bleeding--which is consistent with other progestin only methods.

    PLEASE urge your daughter to go back to her GYN or local family planning clinic right away. She should not continue with her Avianne without consulting with her GYN. Most likely they will want her to return to clinic for a discussion of other contraception options.

    Yours,
    Jane
     
    avatar
    An_248145 replied to Jane Harrison Hohner, RN, RNP's response:
    I too have this problem with migraine headaches while one a low dose combination pill, and my doctor told me after i'm done my last pack to switch to a progestin only pill. However the migraines in the last couple of days have been unbearable and i'm not sure if its safe to stop taking the combination pill mid-pack? And if I do, when do I start taking the mini pill? Imediately? Thanks for any help on this!


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.